Thursday, November 13, 2008

Tendinitis? It may be your antibiotic

This fall Cassie was benched from her field hockey team with tendonitis. We figured it may have been a muscle strain from overstretching or rough play. Turns out that may not have been it at all. It may have been the Cipro she took to fight a nasty cold.

Colds, flus and infection are particularly disruptive to those of us who deal with diabetes. Not only do you get the icky aches, pains and runny noses, but you also are prone to high blood sugars and ketones with the onset of infection. That's why doctors like to be aggressive and dispense antibiotics.

This summer the FDA linked certain antibiotics to tendinitis and are pressing for revised labelling. The key words here are CERTAIN antibiotics NOT ALL antibiotics have been identified as causing tendoinitis as a possible side effect. Fluoroquinolone Antimicrobial Drugs are in the drug family that have been linked. The list includes the following: Cipro and generic ciprofloxacin, Cipro XR and Proquin XR (ciprofloxacin extended release), Factive (gemifloxacin), Levaquin (levofloxacin), Avelox (moxifloxacin), Noroxin (norfloxacin), and Floxin and generic ofloxacin.

No comments: